Tornadoes · United States · Georgia · 2017
EF0 tornado, Shoulderbone, Georgia, April 3, 2017
This EF0 tornado ran 3.3 miles across Hancock County on April 3, 2017, touching down at 2:21 PM EDT and reaching 200 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 3, 2017
- Touchdown
- 2:21 PM EDT (18:21 UTC)
- Lifted
- 2:25 PM EDT (18:25 UTC)
- On the ground
- 4 minutes
- Path length
- 3.3 miles (5.2 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Hancock County
- Touchdown point
- 33.294, -83.121
- Lift-off point
- 33.288, -83.065
- Record number
- 1704031221-01
What the Weather Service recorded
A strong short wave and associated surface low swept through the southern and eastern U.S. and combined with moderate instability and strong shear resulted in widespread severe weather, including numerous tornadoes, across north and central Georgia from late morning through the afternoon.
A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 80 MPH and a maximum path width of 200 yards moved across the western portion of Hancock County. Numerous trees were uprooted and snapped west of Sparta near the intersection of Rivers Road and Fort Creek Road where the tornado touched down. The tornado tracked east for several miles snapping several trees. A small shed was demolished along Hunts Chapel Church Road near the intersection with Pumping Station Road where the tornado ended. [04/03/17: Tornado #22, County #1/1, EF-0, Hancock, 2017:054].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:07 UTC and running to 22:09 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:50 UTC | 18:07 UTC | Severe Thunderstorm Watch | FFC |
| 15:23 UTC | 15:57 UTC | Severe Thunderstorm Warning | FFC |
| 18:03 UTC | 18:45 UTC | Severe Thunderstorm Warning | FFC |
| 18:07 UTC | 22:09 UTC | Tornado Watch | FFC |
| 18:07 UTC | 18:45 UTC | Severe Thunderstorm Warning | FFC |
| 18:24 UTC | 19:03 UTC | Tornado Warning | FFC |
| 18:50 UTC | 19:15 UTC | Severe Thunderstorm Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:21 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 3, 2:20 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 3, 2:20 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 220 PM EDT Mon Apr 3 2017 .PREV DISCUSSION... /Issued 1100 AM EDT Mon Apr 3 2017/ PREV DISCUSSION... /Issued 347 AM EDT Mon Apr 3 2017/ SHORT TERM /Today through Tuesday/... The potential for severe thunderstorms across portions of the CWFA remains high today. A warm front across the Florida panhandle will begin to shift northward this morning across the southern portion of the CWFA. Meanwhile, an area of surface low pressure will move out of the Lower Mississippi River Valley into the Carolinas. In the mid levels, negatively tilted trough with strong energy in its base will move through the southeast states through this evening. The ingredients for severe weather are still present today. However, not entirely too confident on what effect the advancing rain shield across central AL will have on the development of thunderstorms today across far north GA. The HRRR looks to have initialized this area of widespread showers, with a few strong thunderstorms, very well this morning as opposed to the locally run wrf/arw. Have noticed over the last few hours, the eastward advancement of this rain shield has slowed a bit, and the HRRR does keep most of this elevated convection out of the CWFA through 11Z-12Z. In addition, over the past few hi-res model runs, the northern edge of the line seems to have weakened a bit. This seems reasonable, especially if the elevated precip begins to spread eastward this morning after 12Z across northern GA (north of the metro). Even if the northern portion of the line weakens a bit, strong/isolated severe storms will still be possible (far north). However, areas south should experience a bit more surface instability with the potential for more heating...under a bit less cloud cover. Convection will have access to good CAPE with values around 2000 J/KG. Upper/mid level jet dynamics will also come into play, along with steep lapse rates. The HRRR and our locally run hi- res models have also been very consistent in the last few runs with developing discrete convection out ahead of the main system during the late morning/afternoon in vicinity of the warm front. In fact, models are progging somewhat steeper lapse rates in the warm sector, so in addition to the wind threat, large hail will also be a factor. Wrapping this all up...the potential for severe storms across the CWFA remains high today. Damaging wind gusts will be the primary severe weather mode. However, large hail cannot be ruled out, especially in any discrete cells that pop up ahead of the main system. Isolated tornadoes will also be possible. With high atmospheric moisture content, convection will be efficient rainfall producers. Locally heavy rainfall will be likely. Models do indicate that convection will continue to be possible after the main system moves through, just on a smaller scale. This makes sense as the 500mb trough axis/shortwave energy may help fire some scattered shra/iso tsra. Have lingered some chance/slight chance pops into the overnight hours. Yay for Tuesday! Conditions will be dry, with temperatures still running above normal for this time of year. NListemaa LONG TERM /Tuesday Night through Sunday/... Another round of wet and stormy weather is in the cards Wednesday into Wednesday night. This due to a strong cold front forecast to move across the area Wednesday night and associated with a sharp upper level trough moving across the mid U.S. The airmass becomes unstable quickly on Wednesday ahead of the front as warm moist air moves over the area. Low level wind shear increases as well in the 30-45 kt range. This will lead to an Enhanced risk of severe storms. Storm potential will end quickly Wednesday night with the cold front passing. The only concern then will be shower chances from wrap-around moisture in the upper level trough Thursday into Friday. Temperatures could get cold enough for a rain/snow shower mix for the higher elevations of the mountains late Thursday night/early Friday. Saturday and Sunday will be dry as high pressure moves across the area. Temperatures are expected to be above normal until the cold front moves through Wednesday night then temperatures will cool off to below normal until about Sunday. Friday and Saturday mornings will be the coolest with lows in the 30s and 40s. BDL && .AVIATION... 18Z Update... The main line of thunderstorms has moved east of the TAF sites so things should slowly improve through tonight. Still seeing showers across the state with some isolated thunderstorms but they will also move east through this evening. Showers expected to end in the ATL/CSG areas around 22z-00z this evening...and ending in the AHN/MCN areas by 00z-02z. Winds are turning to the NW but expecting them to turn back to the SW by 20-22z. Still seeing some gust in the 20-25kt range but they should subside to 10kt or less by 00z. //ATL Confidence...18Z Update... Confidence medium to high on all elements 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 75 59 82 57 / 90 40 0 10 Atlanta 75 59 81 60 / 90 40 0 30 Blairsville 67 53 75 51 / 100 40 5 10 Cartersville 72 57 80 57 / 100 40 0 20 Columbus 77 60 83 62 / 90 40 5 30 Gainesville 71 57 79 57 / 90 40 0 10 Macon 81 60 84 59 / 80 50 5 20 Rome 73 56 80 56 / 100 40 0 20 Peachtree City 76 57 82 57 / 90 40 0 30 Vidalia 83 64 85 64 / 80 60 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 5 PM EDT this afternoon for the following zones: Baldwin...Barrow...Bibb...Bleckley...Butts... Chattahoochee...Clarke...Crawford...Crisp...Dodge...Dooly... Emanuel...Glascock...Greene...Hancock...Henry...Houston... Jackson...Jasper...Jefferson...Johnson...Jones...Lamar... Laurens...Macon...Madison...Marion...Monroe...Montgomery... Morgan...Newton...Oconee...Oglethorpe...Peach...Pike...Pulaski... Putnam...Schley...Spalding...Stewart...Sumter...Talbot... Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs... Upson...Walton...Warren...Washington...Webster...Wheeler... Wilcox...Wilkes...Wilkinson. && SHORT TERM...01 LONG TERM....41 AVIATION...01
Hazardous weather outlook, Apr 3, 4:45 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 445 AM EDT Mon Apr 3 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 445 AM EDT Mon Apr 3 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous strong to severe thunderstorms are expected over north and central Georgia...starting late morning into the evening hours. Damaging winds, Large Hail, a Few Tornadoes and Frequent Lightning will be the main Hazards. Heavy rain can also be expected with Flooding possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... There is an Enhanced risk of severe thunderstorms on Wednesday into Wednesday night. Damaging winds, Large Hail, a Few Tornadoes and Frequent Lightning will be the main Hazards. Heavy rain can also be expected with Flooding possible. Rather strong and gusty winds can be expected on Thursday. Otherwise, no hazardous weather is expected at this time on Tuesday and Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for mid to late morning today.
In the hours before
Local storm report, Apr 3, 2:00 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TORNADO 3 ENE BIG LAZER CREEK W 32.79N 84.36W
04/03/2017 UPSON GA AMATEUR RADIO
MULTIPLE TREES WERE DOWN NEAR THE CROSSING OF POBIDDY
ROAD AND THE FLINT RIVER.
&&
EVENT NUMBER FFC1700416
LMERRITTLocal storm report, Apr 3, 2:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
203 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 2 NNW WHITEWATER STATE 32.38N 84.09W
04/03/2017 MACON GA AMATEUR RADIO
POWER LINES AND A TREE WAS REPORTED DOWN NEAR 410 NORTH
RANDOLPH STREET.
&&
EVENT NUMBER FFC1700417
LMERRITTLocal storm report, Apr 3, 2:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG 2 S YATESVILLE 32.89N 84.15W
04/03/2017 UPSON GA EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG PLEASANT GROVE ROAD SOUTH OF
YATESVILLE
&&
EVENT NUMBER FFC1700418
KINGLocal storm report, Apr 3, 2:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND DMG 1 SE CULLODEN 32.85N 84.07W
04/03/2017 MONROE GA AMATEUR RADIO
A LARGE TREE WAS REPORTED ACROSS HIGHWAY 341 NORTH AT
THE CRAWFORD COUNTY AND MONROE COUNTY LINE.
&&
EVENT NUMBER FFC1700419
LMERRITTLocal storm report, Apr 3, 2:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM TORNADO 1 NNW GRIFFIN 33.26N 84.27W
04/03/2017 SPALDING GA AMATEUR RADIO
A TREES WERE REPORTED DOWN ON A HOUSE WITH A PERSON
TRAPPED INSIDE NEAR 546 NORTH 9TH STREET. INJURIES
UNKNOWN.
&&
EVENT NUMBER FFC1700420
LMERRITTLocal storm report, Apr 3, 2:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 2 WSW CORDELE 31.96N 83.81W
04/03/2017 CRISP GA EMERGENCY MNGR
TREES REPORTED DOWN NEAR THE HIGHWAY 300/30 CONNECTOR
&&
EVENT NUMBER FFC1700421
KINGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
6.4 hours before the tornado, 131 km from the path. April 3, 2017.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -350 J/kg
- Surface CAPE
- 106 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.6 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
5.6 hours after it, 131 km from the path. April 4, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78098 J/kg
- Surface CAPE
- 55 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Milledgeville (MLJ), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:35 UTC | 69.8 | 69.8 | 0° 0 kt | 1012.2 | VCTS | |
| 16:55 UTC | 71.6 | 71.6 | 0° 0 kt | 1011.9 | ||
| 17:15 UTC | 73.4 | 69.8 | 0° 0 kt | 1011.5 | ||
| 17:35 UTC | 73.4 | 71.6 | 0° 0 kt | 1011.5 | -DZ | |
| 17:55 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.8 | ||
| 18:15 UTC | 71.6 | 69.8 | 320° 18 kt | 28 | 1012.5 | +VCTSRA |
| 18:35 UTC | 60.8 | 60.8 | 330° 4 kt | 26 | 1012.5 | +TSRA |
| 18:55 UTC | 62.6 | 62.6 | 360° 5 kt | 1012.5 | -VCTSRA | |
| 19:15 UTC | 62.6 | 62.6 | 0° 0 kt | 1013.2 | RA | |
| 19:35 UTC | 62.6 | 62.6 | 0° 0 kt | 1012.9 | -RA | |
| 19:55 UTC | 62.6 | 62.6 | 0° 0 kt | 1012.9 | -RA | |
| 20:15 UTC | 62.6 | 62.6 | 0° 0 kt | 1012.9 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 73 km away, was scanning. The volume nearest the touchdown began at 18:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:25 UTC | TSTM WND DMG | 6 Nw Sparta | Hancock, GA | TREES DOWN AT HUNTS CHAPEL RD AND HWY 16 WEST |
| 15:30 UTC | TSTM WND DMG | Sparta | Hancock, GA | A FEW TREES AND POWER LINES DOWN. |
| 15:30 UTC | TSTM WND DMG | Sparta | Hancock, GA | TREES DOWN IN DOWNTOWN SPARTA |
| 17:08 UTC | TORNADO | Gordon | Wilkinson, GA | SIGNIFICANT DAMAGE REPORTED IN A TWO BLOCK PATH IN GORDON |
| 17:40 UTC | TORNADO | 3 Se Hillsboro | Jones, GA | THIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 3 MILES AND A MAXIMUM PATH WIDTH OF 100 YARDS. THE ESTIMATED PEAK WIND WAS 70 MPH. THIS TORNADO UPROOTED A TREE THAT CAUSED MINOR STRUCTURAL DAMAGE TO A HOME. IT ALSO UPROOTE |
| 17:42 UTC | TSTM WND DMG | 1 Nw Round Oak | Jones, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 11 AND ROUND OAK JULIETTE ROAD. |
| 17:51 UTC | TSTM WND DMG | 1 W James | Jones, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF FAWN COURT AND BUCK ROAD. |
| 17:55 UTC | TSTM WND DMG | Ethridge | Jones, GA | MULTIPLE TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 129 AND MATHIS ROAD. |
| 18:03 UTC | TORNADO | 2 W Massey Hill | Wilkinson, GA | THIS TORNADO WAS AN EF2 WITH A PATH LENGTH OF 3.3 MILES AND A MAXIMUM PATH WIDTH OF 193 YARDS. THE ESTIMATED PEAK WIND WAS 115 MPH. SEVERAL SMALL BUSINESS STRUCTURES WERE SEVERELY DAMAGED AND LARGE TREES WITHIN A LOCAL C |
| 18:11 UTC | TSTM WND DMG | Gordon | Wilkinson, GA | SEVERE STRUCTURAL DAMAGE WAS REPORTED TO THE FAMILY DOLLAR STORE IN DOWNTOWN GORDON. |
| 18:11 UTC | TSTM WND DMG | Gordon | Wilkinson, GA | SEVERE STRUCTURAL DAMAGE WAS REPORTED TO THE OLD CHEVROLET BUILDING IN DOWNTOWN GORDON. |
| 18:16 UTC | TORNADO | 3 N Dedrich | Wilkinson, GA | THIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 4.5 MILES AND A MAXIMUM PATH WIDTH OF AROUND .5 MILES. THE ESTIMATED PEAK WIND WAS 84 MPH. THIS TORNADO CAUSED ROOF DAMAGE TO A RESIDENCE AT THE INTERSECTION OF NAPIER POND W |
| 18:21 UTC | TORNADO | 3 Sw Howell Grove | Hancock, GA | THIS WAS AN EF0 TORNADO WITH A PATH LENGTH OF 3.2 MILES AND A MAXIMUM PATH WIDTH OF 524 YARDS. THE ESTIMATED PEAK WIND WAS 80 MPH. THIS TORNADO DESTROYED A SMALL SHED AND UPROOTED AND SNAPPED NUMEROUS TREES. |
| 18:25 UTC | TORNADO | 2 Wnw Shoulderbone | Hancock, GA | WEBEOC REPORT OF TREES DOWN BLOCKING SR16 AT GREEN SPRING RD. TIME ESTIMATED FROM RADAR. |
| 18:28 UTC | TORNADO | 4 S Toomsboro | Wilkinson, GA | THIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF .2 MILES AND A MAXIMUM PATH WIDTH OF 250 YARDS. THE ESTIMATED PEAK WIND WAS 87 MPH. THIS TORNADO CAUSED DAMAGE TO A SINGLE WIDE TRAILER BY SHIFTING IT OFF THE FOUNDATION. THE |
| 18:30 UTC | TSTM WND DMG | 1 Wsw Daniel | Taliaferro, GA | SEVERAL TREES DOWN NEAR THE INTERSECTION OF HWY 22 AND 44. TIME ESTIMATED BY RADAR. |
| 18:33 UTC | TSTM WND DMG | 2 Ssw Tyrone | Wilkes, GA | ABOUT A DOZEN TREES DOWN AT RESIDENCE OFF ROCKER ROAD. TIME ESTIMATED FROM RADAR. |
| 18:36 UTC | TORNADO | 1 Wnw Ennis | Washington, GA | THIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF 6.1 MILES AND A MAXIMUM PATH WIDTH OF 688 YARDS. THE ESTIMATED PEAK WIND WAS 95 MPH. THIS TORNADO CAUSED ROOF DAMAGE TO A CHURCH AND CEMETARY AND MINOR ROOF DAMAGE TO A HOME |
| 18:37 UTC | TSTM WND DMG | 2 Wsw Friendship | Baldwin, GA | POWER LINES WERE REPORTED DOWN IN THE AREA OF 117-140 J M WALKER ROAD. |
| 18:37 UTC | TORNADO | 3 Wnw Hebron | Washington, GA | MULTIPLE TREES WERE REPORTED DOWN ON HIGHWAY 272 OFF OF HIGHWAY 24 WEST. |
| 18:56 UTC | TORNADO | 3 Ssw Sparks | Washington, GA | THIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF .42 MILES AND A MAXIUM PATH WIDTH OF 179 YARDS. THE ESTIMATED PEAK WIND WAS 95 MPH. THIS TORNADO UPROOTED AND SNAPPED NUMEROUS TREES. |
| 18:59 UTC | TSTM WND DMG | Sparta | Hancock, GA | TREES DOWN ON GA-15 NEAR DOLLAR GENERAL AND ON THE WAY MOTORS |
| 19:00 UTC | TORNADO | 1 Sse Downs | Washington, GA | THIS WAS AN EF1 TORNADO WITH A PATH LENGTH OF 7.84 MILES AND A MAXIMUM PATH WIDTH OF APPROXIMATELY 1 MILE. THE ESTIMATED PEAK WIND WAS 100 MPH. THE TORNADO CAUSED MINOR ROOF AND SHED DAMAGE TO A HOME ALONG HARDEMAN ROAD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of April 3, 2017
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 3 | 4:02 AM CDT | EF1 | Saint Tammany Parish, LA | 2.5 | 75 | |||
| April 3 | 4:12 AM CDT | EF1 | Saint Tammany Parish, LA | 7.3 | 100 | |||
| April 3 | 8:54 AM CDT | EF0 | Crenshaw, AL | 0.1 | 25 | $2,000 | ||
| April 3 | 10:58 AM EDT | EF1 | Carroll, GA | 2.4 | 300 | $50,000 | ||
| April 3 | 11:28 AM EDT | EF1 | Fulton, GA | 4.1 | 150 | $100,000 | ||
| April 3 | 11:42 AM EDT | EF1 | Muscogee, GA | 3.3 | 175 | $100,000 | ||
| April 3 | 12:10 PM EDT | EF0 | Stewart, GA | 1.6 | 150 | $100,000 | ||
| April 3 | 12:16 PM EDT | EF0 | Stewart, GA | 1.4 | 100 | $20,000 | ||
| April 3 | 12:17 PM EDT | EF1 | Lumpkin, GA | 4.6 | 350 | $75,000 | ||
| April 3 | 12:18 PM EDT | EF0 | Talbot, GA | 2.2 | 75 | $25,000 | ||
| April 3 | 12:26 PM EDT | EF1 | Talbot, GA | 3.6 | 200 | $50,000 | ||
| April 3 | 12:29 PM EDT | EF0 | Webster, GA | 3.9 | 150 | $15,000 | ||
| April 3 | 12:35 PM EDT | EF0 | Spalding, GA | 0.6 | 150 | $50,000 | ||
| April 3 | 12:36 PM EDT | EF0 | Upson, GA | 1.7 | 75 | $30,000 | ||
| April 3 | 12:44 PM EDT | EF1 | Upson, GA | 6.7 | 150 | $20,000 | ||
| April 3 | 12:46 PM EDT | EF1 | Schley, GA | 5.5 | 200 | $500,000 | ||
| April 3 | 12:52 PM EDT | EF0 | Henry, GA | 1.8 | 250 | $50,000 | ||
| April 3 | 1:06 PM EDT | EF1 | Monroe, GA | 8.1 | 300 | $300,000 | ||
| April 3 | 1:30 PM EDT | EF1 | Peach, GA | 9.2 | 600 | $175,000 | ||
| April 3 | 1:40 PM EDT | EF0 | Jones, GA | 2.9 | 100 | $50,000 | ||
| April 3 | 1:51 PM EDT | EF0 | Pickens, SC | 0.1 | 40 | |||
| April 3 | 1:56 PM EDT | EF1 | Twiggs, GA | 5.8 | 440 | $30,000 | ||
| April 3 | 2:03 PM EDT | EF2 | Wilkinson, GA | 3.3 | 200 | $100,000 | ||
| April 3 | 2:06 PM EDT | EF1 | Twiggs, GA | 7.9 | 350 | $170,000 | ||
| April 3 | 2:10 PM EDT | EF0 | Worth, GA | 0.0 | 10 | |||
| April 3 | 2:13 PM EDT | EF0 | Greenville, SC | 2.8 | 50 | $50,000 | ||
| April 3 | 2:16 PM EDT | EF0 | Wilkinson, GA | 4.1 | 90 | $25,000 | ||
| April 3 | 2:26 PM EDT | EF0 | Wilkinson, GA | 6.6 | 150 | $30,000 | ||
| April 3 | 2:28 PM EDT | EF0 | Wilkinson, GA | 0.2 | 100 | $30,000 | ||
| April 3 | 2:36 PM EDT | EF1 | Washington, GA | 5.7 | 250 | $30,000 | ||
| April 3 | 2:49 PM EDT | EF0 | Laurens, SC | 0.7 | 75 | $20,000 | ||
| April 3 | 2:56 PM EDT | EF0 | Washington, GA | 0.4 | 150 | $10,000 | ||
| April 3 | 3:00 PM EDT | EF1 | Washington, GA | 7.5 | 300 | $75,000 | ||
| April 3 | 3:21 PM EDT | EF1 | Union, SC | 0.7 | 150 | 1 | $50,000 | |
| April 3 | 3:30 PM EDT | EF0 | Union, SC | 0.0 | 50 | |||
| April 3 | 4:08 PM EDT | EF0 | Aiken, SC | 0.1 | 25 | |||
| April 3 | 4:14 PM EDT | EF1 | Aiken, SC | 0.9 | 100 | |||
| April 3 | 4:43 PM EDT | EF0 | Hampton, SC | 0.3 | 240 | |||
| April 3 | 5:11 PM EDT | EF2 | Calhoun, SC | 6.7 | 600 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.